Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 70, NWS Midland/Odessa, TX

September 9, 2009Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 9, 2009, 4:39 PM CDT for Ector County, Midland County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2009, 4:39 PM CDT (21:39 UTC)
Expired
Sep 9, 2009, 7:30 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Ector County, TX, Midland County, TX

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:56 PM CDTFLASH FLOOD2 Sw Midland Internatio, TXFLASH FLOODING REPORTED AT THE INTERSECTION OF FM 1788 AND BUSINESS 20. A FEW VEHICLES WERE STALLED IN THE HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1349 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1349 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 092139
FFWMAF
TXC135-329-100030-
/O.NEW.KMAF.FF.W.0070.090909T2139Z-090910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS...
  NORTHWESTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 730 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A COMPLEX OF SLOW MOVING THUNDERSTORMS MOVING ACROSS EASTERN ECTOR
  AND NORTHWESTERN MIDLAND COUNTIES. THE MIDLAND INTERNATIONAL AIRPORT
  HAS RECEIVED THREE QUARTERS OF AN INCH OF RAINFALL IN ABOUT 15 MINUTES. 
  THE STORM IS MOVING VERY SLOWLY SOUTH AT 5 TO 10 MPH. 

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
  LOCATIONS...
  ODESSA...
  MIDLAND INTERNATIONAL AIRPORT...
  INTERSTATE 20 BETWEEN MIDLAND AND ODESSA...
  MISSION DORADO...
  WARFIELD...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THE TORRENTIAL RAINFALL WILL CAUSE FLASH 
FLOODING OF CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS 
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

DO NOT ALLOW CHILDREN TO PLAY IN STORM RUNOFF. CULVERTS... DITCHES...
STORM DRAINS... SWOLLEN CREEKS AND ALL OTHER AREAS WHERE RAPID WATER
FLOW IS OBSERVED ARE ESPECIALLY DANGEROUS. CHILDREN CAN BE EASILY
SWEPT AWAY AND DROWN IN MOMENTS. STORM RUNOFF CAN ALSO CONTAIN
DANGEROUS CHEMICALS THAT MAY BE HARMFUL IF CONTACTED OR SWALLOWED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3200 10246 3208 10211 3186 10208 3180 10246

$$
1 follow-up statement
000 
WGUS74 KMAF 092324
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
624 PM CDT WED SEP 9 2009

TXC135-329-100030-
/O.CON.KMAF.FF.W.0070.000000T0000Z-090910T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ECTOR-MIDLAND-
624 PM CDT WED SEP 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
NORTHWESTERN MIDLAND AND EAST CENTRAL ECTOR COUNTIES...

AT 456 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH 
FLOODING AT THE INTERSECTION OF FARM TO MARKET ROAD 1788 AND 
BUSINESS 20. A FEW VEHICLES WERE STRANDED AT THIS INTERSECTION.  

AT 621 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAINFALL HAD COME TO AN END ACROSS THE WARNED AREA. 
HOWEVER...EXCESSIVE RUNOFF FROM THE EARLIER TORRENTIAL RAINS WILL  
STILL PRODUCE FLASH FLOODING ACROSS PORTIONS OF WESTERN MIDLAND AND 
EASTERN ECTOR COUNTIES THROUGH 730 PM CDT. 

LOCATIONS IN THE FLASH FLOOD WARNING INCLUDE...ODESSA...MIDLAND 
INTERNATIONAL AIRPORT AND WARFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT 
DROWN.

&&

LAT...LON 3200 10246 3208 10211 3186 10208 3180 10246

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:18 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Sep 9, 3:18 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CDT WED SEP 9 2009

.DISCUSSION...
CORRECTED FOR TEMP/POP AT BOTTOM.

A VERY ACTIVE PATTERN HAS DEVELOPED ACROSS WEST TEXAS THIS
AFTERNOON. THE LATEST WATER VAPOR IMAGERY SHOWS A MID TO UPPER LOW
CENTERED NEAR ABILENE...SLOWLY PROGRESSING EASTWARD.
MEANWHILE...ANOTHER SIGNIFICANT MID TO UPPER SHORTWAVE TROUGH
WAS MOVING EAST NORTHEAST NEAR THE DAVIS MOUNTAINS AND BIG BEND
REGION. NEAR THE SURFACE...A TROUGH WAS LOCATED NEAR A LINE FROM
SNYDER TO SOUTH OF SEMINOLE TO EAST OF THE DAVIS MOUNTAINS. A COLD
FRONT WAS ALSO DRAPED ACROSS THE TEXAS PANHANDLE JUST SOUTH OF
AMARILLO TO ENID OKLAHOMA...MOVING SOUTH. CONVECTION IS ONGOING
NEAR ALL OF THESE FEATURES AND INCREASED COVERAGE IS EXPECTED
THROUGH THE EVENING HOURS AS THE AFOREMENTIONED SHORTWAVE TROUGH MOVES
OVER THE LOWER TRANS PECOS. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED
DUE TO THE MARGINAL DEEP LAYER SHEAR IN PLACE. HOWEVER...GIVEN THE
EXTREMELY MOIST PROFILES (12Z MAF PWAT OF 1.6 INCHES) AND SOME
MODERATE SURFACE BASED INSTABILITY PRESENT...HEAVY RAINFALL CAN BE
EXPECTED WITH THESE SLOW MOVING STORMS. IN ADDITION...SMALL HAIL
AND ISOLATED WET MICROBURSTS WILL REMAIN A POSSIBILITY AS WELL.

THE INITIAL COLD FRONT IS EXPECTED TO BECOME MORE DIFFUSE THROUGH
TOMORROW...BUT SOME CAA WILL STILL MAKE IT INTO OUR CWA. IT WILL
LIKELY END UP SOMEWHERE OVER THE NORTHEASTERN CWA TOMORROW
AFTERNOON AND POPS WERE SPECIFICALLY INCREASED OVER THIS AREA INTO
THE 50 TO 60 PERCENT RANGE. THE CONTINUED RAIN CHANCES AND
INCREASED CLOUD COVER SHOULD KEEP TEMPERATURES ON THE COOL SIDE
TOMORROW. THE 850 HPA TEMPS DO NOT APPEAR TO MAKE IT OUT OF THE
UPPER TEENS ACROSS THE PERMIAN BASIN. THE METMOS GUIDANCE APPEARED
THE COOLEST...BUT WAS UNDERCUT BY ABOUT 2 DEGREES FOR MOST
LOCATIONS. BY FRIDAY...THE GREATEST POPS WILL LIKELY REMAIN OVER
THE EASTERN AND SOUTHEASTERN ZONES AS THE MID TO UPPER TROUGH AXIS
SLOWLY MOVES OUT OF THE REGION.

BY SATURDAY MORNING...A CUTOFF LOW IS STILL EXPECTED TO DEVELOP
OVER THE NORTHERN PLAINS BY SATURDAY MORNING...WITH ANOTHER
MID TO UPPER SHORTWAVE LIKELY WEST OF THE REGION ACROSS SOUTH
CENTRAL NM/AZ. AT THE MOMENT...IT APPEARS THE ASSOCIATED COLD
FRONT WILL MAKE IT THROUGH THE PERMIAN BASIN BY SATURDAY
AFTERNOON AND WITH ANOTHER VORT MAX APPROACHING FROM THE WEST AT
THIS TIME. WE HAVE DECIDED TO INCREASE POPS SLIGHTLY...AS
CONFIDENCE CONTINUES TO INCREASE WITH THIS FEATURE. COOLER TEMPS
WILL ONCE AGAIN IMPACT THE REGION SATURDAY AND SUNDAY. THESE WILL
NEED TO BE WATCHED CLOSELY IF MORE OR LESS PRECIP COVERAGE IS
EXPECTED THAN ORIGINALLY ANTICIPATED.

PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 		  67 83 66 83 / 40 40 40 40
CARLSBAD NM 		  65 83 64 83 / 50 20 20 20
DRYDEN TX		  69 86 67 88 / 60 40 40 50
FORT STOCKTON TX          67 84 66 83 / 50 40 30 30
GUADALUPE PASS TX         61 77 60 77 / 30 20 20 20
HOBBS NM                  64 81 64 80 / 40 30 30 30
MARFA TX 		  58 77 56 78 / 40 40 30 40
MIDLAND INTL AIRPORT TX   66 82 65 81 / 50 30 30 30
ODESSA TX                 67 83 66 82 / 50 30 30 30
WINK TX                   68 85 66 84 / 50 30 20 30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/78
Hazardous weather outlook, Sep 9, 1:18 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 PM CDT WED SEP 9 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
118 PM CDT WED SEP 9 2009 /1218 PM MDT WED SEP 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA
TODAY AND TONIGHT...BUT ESPECIALLY FOR THE EAST AND NORTHEAST
PERMIAN BASIN AND ACROSS THE TRANS PECOS INCLUDING AREAS ALONG AND
NEAR THE PECOS RIVER. SOME OF STORMS WILL BE SLOW MOVING INCREASING
THE POTENTIAL FOR LOCAL HEAVY RAIN WHICH COULD LEAD TO FLASH
FLOODING. ALSO THESE STORMS MAY PRODUCE DOWNBURST WINDS NEAR 50
MPH AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GOOD CHANCE OF THUNDERSTORMS REMAINS IN THE FORECAST THURSDAY
THROUGH SATURDAY. LOCALLY HEAVY RAIN WILL BE THE PRIMARY CONCERN
WITH THESE STORMS WITH DOWNBURST WINDS AND HAIL SECONDARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 9, 3:14 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
314 PM CDT WED SEP 9 2009

TXZ045-046-092045-
GAINES-DAWSON-
314 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN DAWSON COUNTY.

AT 312 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING AN INTENSIFYING THUNDERSTORM THAT WAS LOCATED ABOUT 3
MILES SOUTHWEST OF FRIENDSHIP...OR ABOUT 5 MILES NORTHWEST OF
PATRICIA IN SOUTHWESTERN DAWSON COUNTY...MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 50 TO
55 MPH...PEA TO MARBLE SIZED HAIL...FREQUENT LIGHTNING STRIKES AND
VERY HEAVY RAIN.

PEOPLE IN SOUTHWESTERN DAWSON COUNTY...INCLUDING THOSE NEAR THE
COMMUNITIES OF FRIENDSHIP AND PATRICIA SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, Sep 9, 3:43 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 PM CDT WED SEP 9 2009

TXZ051-092115-
MARTIN-
343 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN MARTIN COUNTY.

AT 339 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING INTENSIFYING THUNDERSTORMS ACROSS WESTERN MARTIN COUNTY.
THESE STORMS WERE LOCATED GENERALLY ALONG AND WEST OF STATE HIGHWAY
349 ACROSS WESTERN MARTIN COUNTY. THESE STORMS WILL BE CAPABLE OF
PRODUCING STRONG WIND GUSTS OF 50 TO 55 MPH...PEA TO MARBLE SIZED
HAIL...FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAINFALL.  THE
STORMS ARE SLOWLY MOVING SOUTH AT 5 TO 10 MPH.

RESIDENTS...AND MOTORISTS TRAVELING ALONG STATE HIGHWAY 349 IN
WESTERN MARTIN COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Sep 9, 3:54 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT WED SEP 9 2009

TXZ063-070-092115-
GLASSCOCK-REAGAN-
354 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN REAGAN AND SOUTHEASTERN
GLASSCOCK COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST OF SAINT
LAWRENCE AT 352 PM CDT...MOVING SOUTH AT 5 MPH. ADDITIONAL STRONG
THUNDERSTORMS WERE LOCATED 8 MILES NORTHWEST OF BIG LAKE...AND 6
MILES SOUTHEAST OF BIG LAKE.  LITTLE MOVEMENT WAS NOTED WITH BOTH OF
THESE STORMS.

GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY LIGHTNING
ARE POSSIBLE WITH THESE STORMS.
Special weather statement, Sep 9, 4:34 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT WED SEP 9 2009

TXZ061-092215-
ECTOR-
434 PM CDT WED SEP 9 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN ECTOR COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF GARDENDALE...OR
OVER NORTHERN ODESSA AT 433 PM CDT...MOVING SOUTH AT 10 MPH.

GUSTY WINDS TO 50 MPH...SMALL HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE POSSIBLE WITH THIS STORM.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 2:17 PM CDTAreal Flood AdvisoryMAFBorden, Scurry118 min
Sep 9, 4:00 PM CDTAreal Flood AdvisoryMAFGlasscock, Reagan3 hr
Sep 9, 4:17 PM CDTSevere Thunderstorm WarningMAFMidland58 min
Sep 9, 4:45 PM CDTSevere Thunderstorm WarningMAFEctor37 min
Sep 9, 4:54 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Midland, Upton51 min
Sep 9, 5:41 PM CDTSevere Thunderstorm WarningMAFCrane, Upton27 min
Sep 9, 6:04 PM CDTAreal Flood AdvisoryMAFCrane116 min
Sep 9, 6:48 PM CDTSevere Thunderstorm WarningMAFPecos57 min

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.